← Search

Econometrica Vol. 89 No. 4 2021

A New Parametrization of Correlation Matrices

Ilya Archakov1; Peter Reinhard Hansen2

1 Department of Statistics and Operations Research, University of Vienna · 2 Department of Economics, University of North Carolina

open access

Abstract

We introduce a novel parametrization of the correlation matrix. The reparametrization facilitates modeling of correlation and covariance matrices by an unrestricted vector, where positive definiteness is an innate property. This parametrization can be viewed as a generalization of Fisher's Z ‐transformation to higher dimensions and has a wide range of potential applications. An algorithm for reconstructing the unique n × n correlation matrix from any vector in <a:math xmlns:a="http://www.w3.org/1998/Math/MathML" display="inline"> <a:msup> <a:mrow> <a:mi mathvariant="double-struck">R</a:mi> </a:mrow> <a:mrow> <a:mi>n</a:mi> <a:mo stretchy="false">(</a:mo> <a:mi>n</a:mi> <a:mo>−</a:mo> <a:mn>1</a:mn> <a:mo stretchy="false">)</a:mo> <a:mo stretchy="false">/</a:mo> <a:mn>2</a:mn> </a:mrow> </a:msup> </a:math> is provided, and we derive its numerical complexity.

DOI
10.3982/ecta16910
Volume
89
Issue
4
Pages
1699-1715
Language
en
Sources
bibtex:phds-export.bib openalex crossref

Cite